Kansas, 2019Tornado in Kansas, May 21, 2019
May 21, 2019 · NWS GID · 1 event in 1 county or zone
A brief, weak tornado occurred in Rooks County on this Tuesday afternoon. Areas of stratiform rain moved north and northwest across north central Kansas during the morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief, weak tornado occurred in Rooks County on this Tuesday afternoon. Areas of stratiform rain moved north and northwest across north central Kansas during the morning and early afternoon. This rain was associated with an anomalously strong low pressure system. At sunrise, a 993 mb low was over the Oklahoma panhandle. During the day, this low moved north-northeast and by 3 PM CST, it was located near Hill City and had deepened to 989 mb. The stratiform rain ended across north central Kansas during the mid-afternoon hours as the occluded front moved through. Isolated showers and thunderstorms then formed in the dry slot, underneath the upper low, where clouds had decreased and insolation resulted in destabilization. These showers and storms initially formed over central Kansas and moved north into north central Kansas. Around 315 PM CST, a new cell formed along the Graham-Rooks county border. It moved across northwest Rooks county and at 350 PM CST, it produced a brief EF-0 tornado. Around the time of the tornado, temperatures had risen into the mid to upper 50s, while dewpoints were in the upper 40s. With mid-level lapse rates around 7 C/km, MLCAPE increased to between 500 and 1000 J/kg. Radar sampling was an issue, but this appeared to be a low-top mini-supercell. Effective shear was around 30 kt. 0-1 km SRH was decreasing as low-level winds veered and became increasingly unidirectional. However, 0-1 km shear was around 25 kt. The evening sounding at Dodge City indicated the height of 500 mb pressure level was 5470 m which was a record low for the date. The 500 mb temperature was -19 C which was near the record lowest for the date.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 2:37 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 21, 2:37 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
337 PM CDT Tue May 21 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 336 PM CDT Tue May 21 2019
Satellite imagery showing a well defined low pressure system
moving into southwestern KS, which has kept the CWA dreary and
damp all day long. Outside of the clearing just starting to creep
into far southern areas, skies across the CWA have been overcast
with sub- 1000ft low level stratus. At the surface, the main low
currently is over SWrn KS...with the increased pressure gradient
to its north adding to the unpleasantness of today, with gusty
easterly winds. Gusts at times have been in the 35-45 MPH range.
Hasn't been any big surprises with temps, 3 PM ranging from mid
40s to mid 50s. A reminder of how cool we are, the record cool
high for today in Grand Island is 48 (at 3pm it was 47), for
Hastings it's 52 (at 3 pm it was 47).
The rest of this afternoon and into tonight, main driver will
continue to be this upper level low. Models remain in good
agreement showing it continuing on its northeastward trek,
taking it and its accompanying surface low right through the heart
of the CWA. As has been mentioned the past couple of days, there
continues to be a concern of low-topped supercells as that
activity pushes in. While there's not a ton of instability,
there's a sufficient amount, and along with better lower level
shear pushing north...along with the concern for hail, isolated
tornadoes can't be ruled out. Activity will continue to push north
with time, and have PoPs ending by 12Z Wednesday, but not 100
percent confident in that...a few models a tiny bit of lingering
precip in the 12-15Z period.
Outside of that precip concern early in the morning tomorrow, the
rest of the daytime hours are expected to give us a chance to dry
out. Will see more in the way of sun, but thinking at least the
northern half of the CWA will stay partly cloudy through the day.
As the sfc low pushes off to our northeast tonight, winds turn
west- northwesterly for tomorrow, and look to remain on the gusty
side...especially across the northern half of the CWA. Expecting
an improvement in temperatures, with forecast highs in the lower
60s in the NW to near 70 in the SW.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 336 PM CDT Tue May 21 2019
This mid-week break in the precip is a short-lived one...and while
upper level shortwave ridging keeps things dry for most of the CWA
Wednesday night, some small precip chances works their way back
into the south early Thursday morning. Actually lowered PoPs for
that 06- 12Z period, as some models show things staying dry, but
had inherited PoPs and with at least a few models still supporting
that, didn't want to completely remove them. Models show another
broad upper level low pressure system becoming better established
over the western CONUS Wed/Wed night, with lift ramping up across
the area for Thurs/Thursday night. PoPs increase from south to
north through the daytime hours on Thursday, with the late
afternoon-evening hours currently showing the best potential for
widespread precip (aided by an increasing southerly LLJ)...as a
sfc warm frontal boundary pushes north. The southeastern 2/3rds of
the CWA is currently included in the SPC Day 3 Marginal & Slight
risk outlooks. Models suggest the best instability axis may set up
barely outside our CWA, with high amounts of deep layer shear.
This will be the next day to keep an eye on. Expecting another day
with breezy east winds north of the front, with current forecast
highs not a lot different than Wednesday's 60s/low 70s.
Expecting to see another break in the activity for Friday, but the
overall active pattern looks to keep on going through the weekend
and into next week. Hard to have a high amount of confidence in
the timing or exact location of these periodic disturbances
expected to pass through...but will be keeping an eye on severe
weather potential as we get closer. At least Fri-Mon are forecast
to remain closer to normal for temps, with highs in the 70s/lower
80s.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1222 PM CDT Tue May 21 2019
Certainly less than ideal conditions will continue at both
terminal sites through the rest of the day, thanks to an upper
level low pressure system finally swinging through the region.
Expecting low level stratus (<1000ft) to continue into this
evening before gradually lifting, shower/storm chances linger,
along with gusty east winds. This evening, there is some
uncertainty with timing of a change in winds, as they will
diminish in speed and vary in direction with the passage of the
main sfc low...before swinging to the west for the remainder of
the period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ019.
&&
SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, May 21, 2:58 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
358 PM CDT Tue May 21 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
358 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Late This Afternoon and Tonight.
Thunderstorm chances will continue across the outlook area through
this evening. While a strong to marginally severe thunderstorm
cannot be ruled out almost anywhere in the outlook area, the
greatest potential for severe weather is expected to focus within
north central Kansas, and perhaps as far north as around Interstate
80. Hail to the size of golf balls, damaging thunderstorm wind
gusts to 60 mph, and isolated tornadoes will all be possible.
In addition, a Flash Flood Watch remains in effect for Mitchell
County Kansas until 7 PM.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An active upper level pattern will keep periodic thunderstorm
chances in the forecast Thursday through Monday. At this time, the
next best chance for strong to severe thunderstorms looks to be
Thursday afternoon and evening. Beyond Thursday, confidence is too
low at this point to pin down specific details regarding severe
weather chances.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening,
mainly across north central Kansas, but possibly as far north as
Interstate 80.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Local storm report, May 21, 3:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HEAVY RAIN 13 SW TIPTON 39.20N 98.64W
05/21/2019 M1.72 INCH OSBORNE KS TRAINED SPOTTER
2-DAY RAIN TOTAL.
&&
PFANNKUCHTornado, Rooks
- When
- May 21, 3:50 PM CST to 3:51 PM CST
- Where
- Rooks County, 4.64 mi NNW of Webster Res to 4.76 mi NNW of Webster Res
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 39.439, -99.512
Based on photographic evidence, this brief tornado actually touched down. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Rip Current in North Carolina, May 21, 20191 death · 1 event
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornadoes and Hail in Missouri, May 21 to 22, 2019EF1 · 15 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- Hail and Damaging Wind in Kansas, May 21, 20191 in hail · 7 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823450.